Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS Amarillo, TX

May 16, 20184 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 16, 2018, 7:46 PM CDT for 4 counties in Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 7:46 PM CDT (00:46 UTC)
Expired
May 16, 2018, 8:45 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gray County, TX, Hemphill County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 109 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1374 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WUUS54 KAMA 170046
SVRAMA
TXC179-211-393-483-170145-
/O.NEW.KAMA.SV.W.0052.180517T0046Z-180517T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
746 PM CDT WED MAY 16 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wheeler County in the Panhandle of Texas...
  Northeastern Gray County in the Panhandle of Texas...
  Southeastern Roberts County in the Panhandle of Texas...
  Southwestern Hemphill County in the Panhandle of Texas...

* Until 845 PM CDT

* At 746 PM CDT, a severe thunderstorm was located over Miami, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Miami, New Mobeetie, Codman, Kellerville, Lora and Mobeetie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3562 10078 3577 10079 3572 10031 3550 10041
      3533 10049
TIME...MOT...LOC 0046Z 280DEG 20KT 3568 10069 

HAIL...1.00IN
WIND...60MPH
 
$$

TLH
3 follow-up statements
403 
WWUS54 KAMA 170103
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
803 PM CDT WED MAY 16 2018

TXC179-211-393-483-170145-
/O.CON.KAMA.SV.W.0052.000000T0000Z-180517T0145Z/
Wheeler TX-Gray TX-Roberts TX-Hemphill TX-
803 PM CDT WED MAY 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN WHEELER...NORTHEASTERN GRAY...SOUTHEASTERN ROBERTS
AND SOUTHWESTERN HEMPHILL COUNTIES...

At 803 PM CDT, a severe thunderstorm was located over Codman, or 6
miles southwest of Miami, moving southeast at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Miami, New Mobeetie, Codman, Kellerville, Lora and Mobeetie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3562 10078 3577 10079 3572 10031 3550 10041
      3533 10049
TIME...MOT...LOC 0103Z 334DEG 10KT 3563 10073 

HAIL...1.75IN
WIND...60MPH
 
$$

TLH
094 
WWUS54 KAMA 170121
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
821 PM CDT WED MAY 16 2018

TXC179-211-393-483-170145-
/O.CON.KAMA.SV.W.0052.000000T0000Z-180517T0145Z/
Wheeler TX-Gray TX-Roberts TX-Hemphill TX-
821 PM CDT WED MAY 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN WHEELER...NORTHEASTERN GRAY...SOUTHEASTERN ROBERTS
AND SOUTHWESTERN HEMPHILL COUNTIES...

At 821 PM CDT, a severe thunderstorm was located 4 miles southeast of
Codman, or 8 miles southwest of Miami, moving southeast at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Miami, New Mobeetie, Codman, Kellerville and Mobeetie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3569 10078 3570 10032 3550 10041 3533 10049
      3562 10078
TIME...MOT...LOC 0121Z 334DEG 10KT 3558 10071 

HAIL...1.75IN
WIND...60MPH
 
$$

TLH
797 
WWUS54 KAMA 170135
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
835 PM CDT WED MAY 16 2018

TXC211-170144-
/O.CAN.KAMA.SV.W.0052.000000T0000Z-180517T0145Z/
Hemphill TX-
835 PM CDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HEMPHILL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

LAT...LON 3533 10049 3562 10078 3566 10078 3562 10053
      3562 10036
TIME...MOT...LOC 0134Z 293DEG 18KT 3557 10056 

$$

TXC179-393-483-170145-
/O.CON.KAMA.SV.W.0052.000000T0000Z-180517T0145Z/
Wheeler TX-Gray TX-Roberts TX-
835 PM CDT WED MAY 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN WHEELER...NORTHEASTERN GRAY AND SOUTHEASTERN ROBERTS
COUNTIES...

At 834 PM CDT, a severe thunderstorm was located 7 miles west of New
Mobeetie, or 9 miles southeast of Miami, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
New Mobeetie, Codman, Kellerville and Mobeetie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3533 10049 3562 10078 3566 10078 3562 10053
      3562 10036
TIME...MOT...LOC 0134Z 293DEG 18KT 3557 10056 

HAIL...1.75IN
WIND...60MPH
 
$$

TLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:46 PM CDT, 1 hour earlier.

Area forecast discussion, May 16, 6:46 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Amarillo TX
646 PM CDT Wed May 16 2018

.AVIATION...
For the 00z TAFs...
Isolated thunderstorms over northwest and east-central parts of
the forecast area not expected to impact any of our terminals, and
are expected to dissipate shortly after sunset.

Otherwise, VFR conditions expected to prevail next 24 hours.
Southeast surface winds at or below 15 kt expected overnight.
South and southeast surface winds increase around midday Thursday
with gusts in the 25 to 30 kt range through the afternoon.
Thunderstorms expected to develop around 20z Thursday, with GUY
and AMA having the greatest likelihood of a direct impact.

Cockrell

&&

.PREV DISCUSSION... /Issued 434 PM CDT Wed May 16 2018/

DISCUSSION...
Split flow pattern continues to dominate with main jet streak
situated across Canada with cutoff low moving across northern CA.
Broad cyclonic flow encompasses the desert southwest with a weak
but persistent ridge axis over the Rockies.

This afternoon, the Panhandles flow aloft is northwesterly with
ridge axis just upstream of the area. A subtle shortwave can be
seen in the water vapor imagery over southwest Nebraska, with a
weak trough extending south into the northwestern Panhandles. This
feature will help keep heights near neutral this afternoon and
help offset the subsidence that is increasing from approaching
ridge. At the surface, an outflow boundary moved west across the
area this morning but has almost mixed out this afternoon with
very little CIN based on latest mesoanalysis. MLCAPE of 1500-2000
J/kg is also present with dewpoints in the 50s across the western
zones to near 60 in the central and eastern zones. A storm or two
is trying to push off the higher elevations of the Raton Mesa at
this time. Shear looks fairly marginal today mainly due to the
lack of decent mid-level flow. However, directional shear is
noted with veering throughout the vertical column (south winds
near the surface to northwest flow at 500mb). Thus, a strong storm
can't be ruled out this afternoon mainly before day time heating
is lost. The threat may be limited by anvil layer winds moving
over the inflow regions of storms given the northwest flow aloft
and slow storm motion.

Conditions look more favorable Thursday as the dryline sharpens
and the upper low in the western CONUS starts pushing east. Flow
aloft will transition from northwesterly to southwesterly with
stronger mid-level flow over spreading the Panhandles by Thursday
evening. A lee surface low should develop in the Raton Mesa of
southeast CO which will increase low level convergence along the
dryline. Meanwhile, a more pronounced shortwave develops in the
wake of the ridge, helping to provide some upper dynamic support
by mid to late afternoon. Models agree fairly well that the
dryline will be around or even west of the Amarillo to Guymon line
by the time convection initiates, with little CIN to prevent
initiation. Model sounding just along and west of the dryline
exhibit more inverted-V type profiles (LCLs around 2000m) but
moistures increases east of the dryline helping to reduce LCLs
perhaps as low as 1200m. SBCAPE just east of the dryline looks
very impressive with upwards of 4000 J/kg advertised on GFS/NAM
deterministic models given dew point values in the low 60s. Shear
looks better than today, with increased low level flow that is
maximized around sunset with the low level jet. Mostly speed shear
exist above 500mb. Overall, conditions should support severe
thunderstorms with very large hail perhaps as large as baseballs
and strong winds, this is especially true with any discrete
supercell. Low level SRH does increase towards the evening, so an
isolated tornado can't be ruled out where storms encounter better
moisture east of the dryline as the low level jet strengthens.

The upper low continues it track east on Friday then begins to
stall as an open wave over the Rocky Mountains. The dryline pushes
further east with a stronger cap being suggested in the guidance.
Storm initiation looks less likely, but did include slight pops
for the eastern Panhandles. Any storm would again have plenty of
instability and modest shear to work with, so an isolated severe
storm is possible. A cold front is progged to move through the
area Saturday. Model to model consistency is reasonable based on
the 12z runs today, which suggest the front will move through most
of the area by Saturday evening. That being said, being that the
synoptic push for this is limited to a developing shortwave over
the central Plains, not completely convinced that this front
won't stall in the area providing forcing for additional storms
over the weekend.

Ward

FIRE WEATHER...
Elevated fire weather conditions are possible west of the dryline
Thursday for the far western Panhandles. Thunderstorm developing
along the dryline may initially be high-based and produce low
precip, thus dry lightning can't be ruled out in the western
Panhandles. Elevated to critical conditions are possible Friday
afternoon for the far western Panhandles with drier conditions and
breezy southwest winds. Haines index of 5 to 6 can be expected
both days.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  88  62  93  58 /  20  50  50  10  10
Beaver OK                  63  88  67  93  62 /  20  60  60  20  20
Boise City OK              58  90  59  90  56 /  10  20  10  10  10
Borger TX                  63  89  64  94  61 /  20  50  50  20  10
Boys Ranch TX              61  92  63  94  56 /  20  30  30  10  10
Canyon TX                  60  90  62  93  57 /  20  40  40  10  10
Clarendon TX               63  87  63  92  62 /  20  50  50  20  10
Dalhart TX                 57  90  60  91  55 /  20  20  20  10  10
Guymon OK                  61  89  63  93  59 /  20  50  50  10  10
Hereford TX                59  91  62  93  57 /  20  30  30  10  10
Lipscomb TX                64  87  66  92  64 /  20  50  50  20  20
Pampa TX                   62  85  63  91  60 /  20  60  60  20  10
Shamrock TX                64  87  66  92  64 /  10  40  50  20  20
Wellington TX              65  89  67  94  66 /  10  40  50  20  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/36
Hazardous weather outlook, May 16, 4:43 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
443 PM CDT Wed May 16 2018

OKZ001>003-TXZ001>020-317-170945-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
443 PM CDT Wed May 16 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this evening across portions
of the Oklahoma and Texas Panhandles. Any storms that develop
could become strong to marginally severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday through Tuesday across
much of the Oklahoma and Texas Panhandles. Some storms that
develop will have the potential to become strong to severe,
especially Thursday afternoon and evening.

Elevated fire weather condition are possible Thursday afternoon
across the far western Texas and Oklahoma Panhandles. Elevated to
critical conditions are possible in the western Panhandles Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday.

In the hours before

Local storm report, May 16, 6:17 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
617 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 W MIAMI               35.69N 100.73W
05/16/2018  M1.75 INCH       ROBERTS            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800055

TLH
Local storm report, May 16, 6:19 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
619 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 E FELT                36.57N 102.76W
05/16/2018  E1.25 INCH       CIMARRON           OK   TRAINED SPOTTER

            SPOTTER NETWORK REPORT

&&

EVENT NUMBER AMA1800056

WARD
Local storm report, May 16, 6:28 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             2 NNW FELT              36.60N 102.79W
05/16/2018  E1.25 INCH       CIMARRON           OK   STORM CHASER

            SPOTTER NETWORK REPORT

&&

EVENT NUMBER AMA1800057

WARD
Local storm report, May 16, 6:37 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             4 NE CODMAN             35.68N 100.72W
05/16/2018  E1.50 INCH       ROBERTS            TX   PUBLIC

            MPING REPORT

&&

EVENT NUMBER AMA1800058

WARD
Local storm report, May 16, 7:04 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
704 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             3 SW MIAMI              35.66N 100.68W
05/16/2018  E1.75 INCH       ROBERTS            TX   STORM CHASER

&&

EVENT NUMBER AMA1800059

WARD
Local storm report, May 16, 7:28 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
728 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 NNE CANADIAN          35.94N 100.37W
05/16/2018  E1.00 INCH       HEMPHILL           TX   TRAINED SPOTTER

            MOSTLY NICKEL SIZE HAIL WITH A FEW QUARTERS AT THE
            CANDIAN GOLF COURSE

&&

EVENT NUMBER AMA1800060

WARD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:41 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler79 min
May 16, 8:28 PM CDTSevere Thunderstorm WarningAMAGray, Roberts62 min
May 16, 9:06 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler40 min
May 16, 9:37 PM CDTSpecial Weather StatementAMARoberts23 min
May 17, 9:17 AM CDTSpecial Weather StatementAMAHemphill58 min
May 17, 10:00 AM CDTSpecial Weather StatementAMALipscomb30 min
May 17, 10:07 AM CDTSevere Thunderstorm WarningAMALipscomb83 min
May 17, 11:15 AM CDTSevere Thunderstorm WarningAMALipscomb90 min
May 17, 3:59 PM CDTSpecial Weather StatementAMADeaf Smith31 min
May 17, 4:26 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Randall45 min
May 17, 4:49 PM CDTSpecial Weather StatementAMAMoore41 min
May 17, 4:51 PM CDTSpecial Weather StatementAMAOldham39 min
May 17, 4:59 PM CDTSpecial Weather StatementAMAMoore46 min
May 17, 5:09 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore66 min
May 17, 5:31 PM CDTSevere Thunderstorm WarningAMAMoore59 min
May 17, 5:34 PM CDTSpecial Weather StatementAMACarson26 min
May 17, 5:47 PM CDTSpecial Weather StatementAMAMoore28 min
May 17, 5:59 PM CDTSevere Thunderstorm WarningAMAHartley, Hutchinson, Moore46 min
May 17, 6:39 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Wheeler38 min
May 17, 6:46 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore74 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.